Illinois, 2007

Ice Storm in Illinois, December 10 to 11, 2007

December 10 to 11, 2007 · NWS DVN · 13 events in 13 counties and zones

A large area of freezing rain fell across the region on December 10-11, 2007. This precipitation occurred on the cold side of a stationary frontal boundary that extended from the southern Plains to the lower Ohio Valley.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A large area of freezing rain fell across the region on December 10-11, 2007. This precipitation occurred on the cold side of a stationary frontal boundary that extended from the southern Plains to the lower Ohio Valley. Ice accumulations were in the 1/4 to 1 inch range, with snow and sleet mixed with the freezing rain in some areas. The ice knocked down some trees and branches, with scattered power outages reported. Temperatures gradually rose above freezing the morning of December 11 from I-80 southward, melting the ice. In addition, most counties were declared either a state or federal disaster area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 10, 9:55 PM CST, 5 minutes earlier.

Area forecast discussion, Dec 10, 9:55 PM CST, 5 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
955 PM CST MON DEC 10 2007

.UPDATE...
NO SIGNIFICANT UPDATES TO THE FORECAST TONIGHT...BUT IN
GENERAL...RADAR TRENDS AND OBSERVATIONS SHOW THE FREEZING RAIN
STREAMING NORTHEAST AT A HEAVIER TOTAL AND FASTER PACE THAN FORECAST
BY ANY MODEL.  THIS WILL LIKELY BRING THE HIGHEST ICE ACCUMS UP TO
AROUND INTERSTATE 80 IN IOWA AND ILLINOIS.   0.5 TO 1 IS VERY
LIKELY...WITH SOME 1.25 POSSIBLE.  THIS SLIGHT CHANGE HAS BEEN
REFLECTED IN THE LATEST WINTER WEATHER STATEMENTS.
ERVIN

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
     TUESDAY NIGHT FOR BENTON-BUCHANAN-DELAWARE-DUBUQUE-JACKSON-
     JONES-LINN.

     ICE STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT CST TUESDAY
     NIGHT FOR CEDAR-CLINTON-DES MOINES-IOWA-JOHNSON-KEOKUK-
     LOUISA-MUSCATINE-SCOTT-WASHINGTON.

     ICE STORM WARNING UNTIL MIDNIGHT CST TUESDAY NIGHT FOR HENRY IA-
     JEFFERSON-LEE-VAN BUREN.

IL...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
     TUESDAY NIGHT FOR JO DAVIESS-STEPHENSON.

     ICE STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT CST TUESDAY
     NIGHT FOR BUREAU-CARROLL-HENDERSON-HENRY IL-MERCER-PUTNAM-
     ROCK ISLAND-WARREN-WHITESIDE.

     ICE STORM WARNING UNTIL MIDNIGHT CST TUESDAY NIGHT FOR HANCOCK-
     MCDONOUGH.

MO...ICE STORM WARNING UNTIL MIDNIGHT CST TUESDAY NIGHT FOR CLARK-
     SCOTLAND.

&&

ERVIN
Hazardous weather outlook, Dec 10, 4:55 PM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 PM CST MON DEC 10 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
455 PM CST MON DEC 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

...A MAJOR ICE STORM WILL AFFECT THE AREA LATER TONIGHT THROUGH
TUESDAY EVENING...

.DAY ONE...TONIGHT

FREEZING RAIN...SLEET AND SOME SNOW WILL RAPIDLY DEVELOP LATE THIS
EVENING AND OVERNIGHT...AND BECOME WIDESPREAD BY DAYBREAK. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE ALONG AND SOUTH OF AN OTTUMWA IOWA TO
PRINCETON ILLINOIS LINE. SIGNIFICANT ICE ACCUMULATIONS RANGING FROM
ONE QUARTER TO ONE HALF INCH ARE EXPECTED BY SUNRISE TUESDAY...MAINLY
FROM THE QUAD CITIES WEST AND SOUTH.

WINTER STORM AND ICE STORM WARNINGS ARE IN EFFECT FOR THE OUTLOOK
AREA TONIGHT THROUGH TUESDAY EVENING.

PLEASE REFER TO OUR WINTER WEATHER PRODUCTS AND PUBLIC FORECASTS AT THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/QUADCITIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FREEZING RAIN...ALONG WITH SOME SLEET AND SNOW WILL CONTINUE THROUGH
TUESDAY AND SLOWLY END TUESDAY NIGHT. ADDITIONAL SIGNIFICANT ICE
ACCUMULATIONS RANGING FROM ONE QUARTER TO ONE HALF INCH ARE EXPECTED
BY TUESDAY EVENING. ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY
MORNING ALONG AND SOUTH OF AN OTTUMWA IOWA TO PRINCETON ILLINOIS
LINE.

TOTAL SNOW AND SLEET ACCUMULATIONS OF 1 TO 5 INCHES ARE POSSIBLE
NORTH OF AN IOWA CITY IOWA TO STERLING ROCK FALLS ILLINOIS LINE.

ANOTHER STORM SYSTEM MAY BRUSH PARTS OF SOUTHEAST IOWA...NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS WEDNESDAY INTO THURSDAY. CURRENT
INFORMATION SUGGESTS THAT THE PRECIPITATION ASSOCIATED WITH THIS
STORM SHOULD BE SNOW...OR A MIX OF FREEZING RAIN AND SNOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF SNOW...SLEET...AND FREEZING RAIN ALONG WITH
AMOUNTS OVER THE NEXT SEVERAL DAYS WILL BE GREATLY APPRECIATED.

In the hours before

Special weather statement, Dec 10, 8:44 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
844 PM CST MON DEC 10 2007

IAZ098-099-ILZ034-MOZ009-010-110445-
VAN BUREN-LEE-HANCOCK-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...KEOSAUQUA....FORT MADISON...CARTHAGE...
MEMPHIS...KAHOKA
844 PM CST MON DEC 10 2007

...FREEZING RAIN RAPIDLY DEVELOPING...

FREEZING RAIN WILL DEVELOP QUICKLY ACROSS EXTREME SOUTHEAST
IOWA...NORTHEAST MISSOURI...AND WEST CENTRAL ILLINOIS THROUGH 11
PM. EXPECT UNTREATED ROADS TO BECOME DANGEROUSLY SLICK IN THE
FIRST FEW MINUTES OF RAIN. NEW ICE ACCUMULATIONS OF A TENTH OF AN
INCH ARE POSSIBLE BY MIDNIGHT.

ERVIN
Special weather statement, Dec 10, 9:41 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
941 PM CST MON DEC 10 2007

IAZ076>078-087>089-098-099-ILZ025-026-034-035-MOZ009-010-110545-
KEOKUK-WASHINGTON-LOUISA-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-
LEE-HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...SIGOURNEY...WASHINGTON...WAPELLO...
FAIRFIELD...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....
FORT MADISON...OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...
KAHOKA
941 PM CST MON DEC 10 2007

...FREEZING MOVING IN....

LIGHT TO MODERATE FREEZING RAIN WILL SPREAD NORTHEAST...REACHING A
MACOMB ILLINOIS TO WASHINGTON IOWA LINE BY 11 PM. UNTREATED
SURFACES WILL RAPIDLY BECOME TREACHEROUS. BY 1 AM...ONE TO TWO
TENTHS OF AN INCH OF ICE ACCUMULATION IS LIKELY.

ERVIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 ice storm. Local standard time, as filed.

Ice Storm, Hancock

When
December 10, 10:00 PM CST to December 11, 10:30 PM CST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Ice Storm, Henderson

When
December 10, 10:30 PM CST to December 11, 9:30 PM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Ice Storm, Warren

When
December 10, 10:30 PM CST to December 11, 9:30 PM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Ice Storm, McDonough

When
December 10, 10:45 PM CST to December 11, 10:30 PM CST
Where
McDonough forecast zone
Reported by
Trained Spotter
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Ice Storm, Mercer

When
December 10, 11:30 PM CST to December 11, 10:00 PM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Ice Storm, Rock Island

When
December 10, 11:50 PM CST to December 11, 10:00 PM CST
Where
Rock Island forecast zone
Reported by
Trained Spotter
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Ice Storm, Henry

When
December 11, 12:15 AM CST to 9:00 PM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Ice Storm, Bureau

When
December 11, 12:45 AM CST to 6:00 PM CST
Where
Bureau forecast zone
Reported by
Trained Spotter
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Ice Storm, Putnam

When
December 11, 12:45 AM CST to 6:00 PM CST
Where
Putnam forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

Ice Storm, Whiteside

When
December 11, 1:00 AM CST to 3:00 PM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Ice Storm, Carroll

When
December 11, 1:26 AM CST to 2:30 PM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Ice Storm, Jo Daviess

When
December 11, 1:30 AM CST to 3:00 PM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Ice Storm, Stephenson

When
December 11, 1:45 AM CST to 3:45 PM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67274, 67275, 67283, 67278, 67279, 67281, 67276, 67272, 67280, 67284, 67273, 67277, 67282.